Alert archive / Alabama / Flash Flood Warnings in 2008
Flash Flood Warning 8, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 23, 2008, 3:15 PM CDT for Bullock County, Alabama. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2008, 3:15 PM CDT (20:15 UTC)
- Expired
- Aug 23, 2008, 4:45 PM CDT
- In force
- 90 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Bullock County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 232015
FFWBMX
ALC011-232145-
/O.NEW.KBMX.FF.W.0008.080823T2015Z-080823T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT SAT AUG 23 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BULLOCK COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...UNION SPRINGS...MIDWAY...
* UNTIL 445 PM CDT
* AT 307 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED FLASH
FLOODING FROM RAIN BANDS ASSOCIATED WITH TROPICAL STORM FAY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHOPTON...
PICKETT...INVERNESS...GUERRYTON...FRANKLIN FIELD...BEANS CROSSROADS
AND ABERFOIL
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH 5 PM CDT
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3197 8579 3197 8587 3207 8591 3206 8600
3226 8600 3228 8599 3228 8591 3231 8590
3224 8586 3224 8544 3216 8541 3203 8542
3201 8557 3189 8566 3189 8579
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 12:42 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 23, 12:42 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1242 PM CDT SAT AUG 23 2008 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... RAIN IS NOW FALLING ACROSS THE ENTIRE FORECAST AREA THIS MORNING AND IS EXPECTED TO CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. NO LIGHTNING ACTIVITY IS OCCURRING AT THE MOMENT. SO WENT AHEAD AND REMOVED THUNDERSTORM WORDING FROM THE FORECAST...EXCEPT IN THE EXTREME SOUTHEAST ZONES WHEN A FEW ISOLATED THUNDERSTORMS COULD MOVE ACROSS. EVEN THEN...LIGHTNING ACTIVITY WILL BE VERY MINIMAL. ALL THIS RAINFALL WILL KEEP TEMPERATURES FROM REACHING THIS AFTERNOONS FORECAST HIGH. WENT AHEAD AND DECREASE TEMPS DOWN SIGNIFICANTLY. WE SHOULD NOT SEE ANY 80S THIS AFTERNOON. UPDATED GRIDS ARE OUT. NEW ZONES WILL BE OUT SHORTLY. 10/ARM && .AVIATION...18Z TAF DISCUSSION. WENT AHEAD AND UPDATED THE DISCUSSION TO SPECIFY THAT THE STRONGER WINDS WILL BE AROUND THE MGM AND TOI AREA. WINDS WILL GUST NEAR 40 KNOTS THERE. THE REST OF THE SITES WILL RANGE BETWEEN 25 AND 35. STILL EXPECTING A LOT OF RAIN AND FLUCTUATING CEILINGS. WELL START OUT WITH MOSTLY MVFR...THEN SWITCH TO IFR WELL AFTER 06Z. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 23, 1:30 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SAT AUG 23 2008 ALZ011>015-017>050-241130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT SAT AUG 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIND GUSTS MAY POTENTIALLY REACH 25 TO 35 MPH FOR AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 59 THROUGH TONIGHT. FOR AREAS NEAR AND SOUTH OF THE U.S. 80 AND INTERSTATE 85 CORRIDOR...WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE. AREA MARINE INTERESTS SHOULD EXERCISE EXTREME CAUTION WHEN VENTURING OUT INTO THE OPEN WATERWAYS. HIGH PROFILE VEHICLES...ESPECIALLY TRAVELING NORTH TO SOUTH...SHOULD BE ESPECIALLY ALERT TO THESE CROSS WINDS. DUE TO THE STRESS ON TREES FROM THE RECENT DROUGHT...TREE LIMBS MAY BE MORE SUSCEPTIBLE TO BREAKING UNDER THESE CONDITIONS. RAIN WILL BE VERY HEAVY AT TIMES THROUGH TONIGHT FOR AREAS GENERALLY SOUTH OF A LINE FROM EUTAW...TO CENTREVILLE...TO LAFAYETTE. CONVECTIVE BANDS FROM TROPICAL STORM FAY WILL CONTINUE ROTATING ACROSS THE AREA. BUT PREPARED TO TAKE QUICK ACTION IF WARNINGS ARE ISSUED. ISOLATED TORNADOES MAY BE POSSIBLE ACROSS A LARGE PART OF CENTRAL ALABAMA THROUGH TONIGHT. THE BEST CHANCE WILL REMAIN SOUTH ALONG AND NEAR THE U.S. 80 AND INTERSTATE 85 CORRIDOR. STAY TUNED FOR FURTHER INFORMATION DURING THIS PERIOD AS WATCHES OR WARNINGS MAY BECOME NECESSARY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. IN REGARDS TO THE RAINFALL...EXPECT TOTAL RAINFALL AMOUNTS BY SUNDAY NIGHT TO BE ANYWHERE FROM 3 TO 11 INCHES...WITH LOCALIZED HIGHER AMOUNTS. THE HEAVIEST RAIN WILL OCCUR ALONG AND SOUTH OF A LINE FROM LIVINGSTON...TO MONTGOMERY...TO HURTSBORO. THE POTENTIAL FOR HEAVY RAINFALL EXIST MONDAY AND TUESDAY UNTIL THE CIRCULATION ASSOCIATED WITH FAY EXITS THE AREA. SOME UNCERTAINTY DOES EXIST WITH PLACEMENT OF THE HIGHEST RAIN AMOUNTS...BUT AN ADDITIONAL 5 TO 10 INCHES MAY BE POSSIBLE ALONG THE INTERSTATE 20 CORRIDOR. THIS RAIN FALL WILL TRANSLATE INTO POTENTIAL RIVER FLOODING BY THE WEDNESDAY THROUGH FRIDAY TIME FRAME. ISOLATED TORNADOES WILL AGAIN BE POSSIBLE ON SUNDAY ACROSS A LARGE PART OF CENTRAL ALABAMA...ON THE EAST SIDE OF FAYS PATH. FOR MORE INFORMATION...CONSULT THE LATEST GUIDANCE AND INFORMATION FROM THE NATIONAL HURRICANE CENTER CONCERNING THE POSSIBLE EFFECTS FROM FAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY THROUGH SUNDAY. 75/LINHARES
In the hours before
Local storm report, Aug 23, 2:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM NON-TSTM WND DMG CLIO 31.71N 85.61W
08/23/2008 BARBOUR AL BROADCAST MEDIA
SEVERAL TREES WERE BLOWN DOWN NEAR CLIO AND A FEW TREES
WERE BLOWN DOWN ACROSS THE COUNTY. THESE DOWNED TREES
PRODUCED SOME POWER OUTAGES. TREES DOWNED DUE TO HEAVY
RAIN AND ESTIMATED WINDS AROUND 40 MPH.
&&
LINHARESLocal storm report, Aug 23, 2:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM NON-TSTM WND DMG AUBURN 32.59N 85.48W
08/23/2008 LEE AL BROADCAST MEDIA
A FEW TREES WERE BLOWN DOWN IN AUBURN. TREES DOWNED DUE
TO HEAVY RAIN AND ESTIMATED WIND GUSTS AROUND 40 MPH.
&&
LINHARESLocal storm report, Aug 23, 3:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM NON-TSTM WND DMG TROY 31.81N 85.97W
08/23/2008 PIKE AL EMERGENCY MNGR
A FEW SMALL TREES WERE BLOWN DOWN AND SOME LIMBS SNAPPED
OFF NEAR TROY.
&&
LINHARESLocal storm report, Aug 23, 3:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HEAVY RAIN TROY 31.81N 85.97W
08/23/2008 U0.00 INCH PIKE AL EMERGENCY MNGR
HEAVY RAIN BEGINNING TO COLLECT ON ROADWAYS NEAR TROY.
THESE ROADS WERE STILL PASSABLE BUT CONDITIONS ARE
DETERIORATING.
&&
LINHARESThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:44 PM CDT | Flash Flood Warning | BMX | Barbour, Pike | 4 hr |
| Aug 23, 4:41 PM CDT | Flash Flood Warning | BMX | Barbour, Bullock, Pike | 3 hr |
| Aug 23, 5:41 PM CDT | Tornado Warning | BMX | Lee, Russell | 34 min |
| Aug 23, 5:49 PM CDT | Tornado Warning | BMX | Bullock, Macon, Russell | 26 min |
| Aug 23, 6:08 PM CDT | Tornado Warning | BMX | Bullock, Macon, Russell | 37 min |
| Aug 23, 6:42 PM CDT | Tornado Warning | BMX | Lee, Macon, Russell, Tallapoosa | 33 min |
| Aug 23, 6:50 PM CDT | Tornado Warning | BMX | Lee, Russell | 25 min |
Nearby
Flash Flood Warnings in Alabama, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.